Arizona, 2008

Flash Flood in Arizona, August 16 to 18, 2008

August 16 to 18, 2008 · NWS FGZ · 1 event in 1 county or zone

Several thunderstorms over a period of 3 days lead to flash flooding in Cataract Canyon/Havasu Canyon. The flooding lasted several days and caused damage to a few homes in the Village of Supai.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Several thunderstorms over a period of 3 days lead to flash flooding in Cataract Canyon/Havasu Canyon. The flooding lasted several days and caused damage to a few homes in the Village of Supai. There was extensive damage to Havasu Canyon and the campground below the village. Many campers were stranded during the night in trees and on picnic tables. In all, 406 people were flown out of Havasu Canyon by helicopters from multiple public safety agencies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 8:30 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 8:30 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SAT AUG 16 2008

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVERNIGHT ACROSS NORTHERN ARIZONA. THE CHANCE OF MAINLY
AFTERNOON STORMS WILL CONTINUE SUNDAY AND MONDAY...FOLLOWED BY A
DRYING TREND STARTING MID-WEEK WITH A DECREASING CHANCE OF STORM
ACTIVITY.

&&

.DISCUSSION...AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME
OF YEAR CONTINUES TO SPIN OVER WESTERN COLORADO THIS EVENING. LOW
LEVEL MOISTURE MOVED NORTH INTO MOST OF THE FORECAST AREA OVER THE
PAST 24 HOURS...COMBINING WITH INCREASING WIND SHEAR AND
INSTABILITY. STRONG THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON
OVER MUCH OF COCONINO COUNTY WITH A FEW SEVERE THUNDERSTORMS AND
EVEN ONE REPORT OF A TORNADO NORTHWEST OF VALLE. THESE STORMS ALSO
CONTAINED VERY HEAVY RAIN WITH FLOODING REPORTED ACROSS WESTERN
COCONINO COUNTY. THE SEVERE THUNDERSTORM WATCH FOR NORTHERN ARIZONA
WAS CANCELLED AROUND 7 PM AS MOST OF THE FORECAST AREA HAS A MORE
STABLE RAIN-COOLED AIR MASS IN PLACE.

WEAK DISTURBANCES ROTATING AROUND THE SOUTHERN END OF THE LOW
PRESSURE SYSTEM WILL AFFECT NORTHERN ARIZONA OVERNIGHT...SO THE
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE FOR MOST
AREAS. UPDATED FORECASTS WERE SENT OUT EARLIER THIS EVENING.

.PREV DISCUSSION...(230 PM MST)...LARGE CLOSED UPPER LOW CONTINUES
TO SPIN OVER NORTHWESTERN COLORADO THIS AFTERNOON. THIS SYSTEM IS
FORECAST TO MOVE SLOWLY TO THE SOUTHEAST ACROSS COLORADO TONIGHT AND
INTO SUNDAY. MEANWHILE...MOST OF NORTHERN ARIZONA IS EXPECTED TO
REMAIN IN A MOIST AIR MASS. THIS WILL RESULT IN ANOTHER DAY OF
CONVECTIVE ACTIVITY FOR SUNDAY. GFS MODEL SOUNDINGS SHOW RELATIVELY
STRONG WESTERLY FLOW ALOFT THROUGH TOMORROW...BUT ALSO SOME SLIGHT
DRYING. THINKING RIGHT NOW IS THE BEST CHANCES FOR SHOWER ACTIVITY
TOMORROW WILL BE ALONG THE HIGH TERRAIN AREAS OF THE MOGOLLON RIM
AND POINTS SOUTH. SOUNDINGS FOR THE NORTHEAST PART OF THE STATE DRY
OUT CONSIDERABLY FAST AS THEIR FLOW TURNS MORE NORTHERLY AND BRINGS
IN DRIER AIR FROM UTAH. STILL MAY SEE AN ISOLATED CELL OR TWO UP
THERE SO WEVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY.

BY MONDAY MODELS ARE FORECASTING A RIDGE TO BUILD ACROSS THE
SOUTHWEST UNITED STATES. THIS WILL RESULT IN A SLIGHT DRYING TREND
ACROSS NORTHERN ARIZONA. WEVE KEPT LOW CHANCE POPS IN THE FORECAST
FOR NOW AND WILL NEED TO ASSESS HOW MUCH DRYING DOES INDEED TAKE
PLACE. THE RIDGE STAYS IN PLACE OVER THE NORTHLAND FOR THE MID
PORTION OF THE WEEK...AND AS A RESULT...WEVE LOWERED POPS INTO THE
SLIGHT CHANCE CATEGORY THROUGH THE FORECAST PERIOD.

&&

.AVIATION...FOR THE 06Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS NORTHERN
ARIZONA...PRIMARILY SOUTH OF A KGCN TO KRQE LINE. THE COVERAGE AND
INTENSITY OF THESE SHOWERS AND STORMS WILL LIKELY DECREASE THROUGH
THE NIGHT. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
TOMORROW WITH MVFR/IFR CONDITIONS...HAIL...AND WIND GUSTS TO 40KT
POSSIBLE WITH THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE.
MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL
LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............JJ
AVIATION/FIRE WX.....DVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 16, 8:05 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
805 PM MST SAT AUG 16 2008

AZZ004>018-037>040-170700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
805 PM MST SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND COLORADO...
COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER NORTHERN
ARIZONA...WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THIS
EVENING. A FEW STRONG STORMS WILL BE POSSIBLE THROUGH 10 PM SOUTH
OF A LINE FROM SELIGMAN TO SEDONA...TO PAYSON. SOME OF THE
STORMS FROM COCONINO COUNTY THROUGH EASTERN YAVAPAI AND NORTHERN
GILA COUNTIES MAY ALSO CONTAIN HEAVY RAINFALL.

SOME AREAS HAVE RECEIVED VERY HEAVY RAIN OVER THE PAST 24 HOURS...WITH
ADDITIONAL HEAVY RAIN POSSIBLE THIS EVENING. AREAS OF FLOODING ARE
LIKELY OVER WESTERN COCONINO COUNTY...WITH A CHANCE OF SOME
FLOODING ELSEWHERE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR
MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS
IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 9:38 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
938 PM MST SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          15 NW VALLE             35.81N 112.33W
08/16/2008                   COCONINO           AZ   PUBLIC

            SMALL TORNADO 15 MILES NORTHWEST OF VALLE

0145 PM     HAIL             18 NW VALLE             35.84N 112.37W
08/16/2008  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

JJ

The radar

The Cedar City radar (KICX), 143 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 16, 11:35 PM MST to August 18, 6:00 PM MST
Where
Coconino County, 6.35 mi NW of Havasupai to 6.56 mi SSE of Havasupai
Cause
Heavy Rain
Property damage
$10 million
Reported by
Law Enforcement
Coordinates
36.305, -112.766

Heavy rain from thunderstorms over the Cataract Creek and Havasu Creek drainages caused flash flooding that started in the Village of Supai around 11:30 PM on August 16. Radar estimated between 3 and 4 inches of rain over several square miles in the Cataract Creek drainage during the afternoon. Additional heavy rain from thunderstorms on August 17 continued heavy run off into the canyon. Cataract Canyon/Creek becomes Havasu Canyon/Creek at Havasu Springs about a mile upstream from the Village of Supai. This very popular destination for tourists was closed for at least 6 months because of the heavy damage caused by the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130025.